Alert archive / Illinois / Tornado Warnings in 1999

Tornado Warning 69, NWS Lincoln, IL

July 9, 1999Cumberland County, Illinois

NWS Lincoln, IL issued this tornado warning at Jul 9, 1999, 4:18 PM CDT for Cumberland County, Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 1999, 4:18 PM CDT (21:18 UTC)
Expired
Jul 9, 1999, 5:00 PM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Cumberland County, IL

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:20 PM CDTThunderstorm WindToledo, ILThunderstorm winds blew down a couple of trees in Toledo.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1999-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 993 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1999-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
993 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 092120 RRA
TORSPI
ILC035-092200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
418 PM CDT FRI JUL 9 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 500 PM CDT

* AT 418 PM CDT... LINCOLN DOPPLER RADAR INDICATED A DEVELOPING
  TORNADO 5 MILES WEST OF TOLEDO... MOVING EAST SOUTHEAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  TOLEDO
  JEWETT
  GREENUP

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A BASEMENT OR
INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD
BE ABANDONED FOR A SAFER SHELTER.

EH/CM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jul 9, 1:45 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 9, 1:45 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
145 PM CDT FRI JUL 9 1999

FOR A SECOND DAY MODELS IN EXCELLENT AGREEMENT THIS WEEKEND AS COLD
FRONT SLOWLY SLIDES SE THROUGH CENTRAL IL THRU THIS AFTERNOON/TONIGHT.
FORECAST CHALLENGE IS TIMING OF FRONT AND ASSOCIATED SLIGHT RISK OF SVR
WX AND HEAVY RAINS TONIGHT SE I-70. THEN ADDRESSING AMOUNT OF COOLING
AND DRYER CANADIAN AIR ADVECTING IN THIS WEEKEND AS BROAD UPPER LEVEL
LOW EXPANDS ACROSS THE NE QUARTER OF THE U.S.

18Z COLD FRONT STRETCHES FROM 1000 MB LOW OVER LAKE HURON SW THRU
BMI/UIN AND INTO CENTRAL KS. FRONT TO SLIDE SE TO I-70 AROUND 03Z AND
TO LWV AROUND 09Z...ABOUT 3 HRS THAN MODEL RUN 24 HRS AGO. STRONG SHORT
WAVE OVER N MN TO SHEAR ESE ACROSS THE GREAT LAKES TONIGHT WITH STRONG
UVV DEVELOPING SE OF I-70 THIS EVENING AS THIS AREA GETS IN RIGHT REAR
QUADRANT OF W-E 100-110 KT JET STREAMING E INTO THE GREAT LAKES...THEN
UVV WEAKENING SE BETWEEN 6-12Z. LIKELY CHANCE OF SHOWERS/THUNDERSTORMS
SE CWA TONIGHT WITH HIGH INSTABILITY...CAPES 2200-3500 J/KG AND LIFTED
INDICES OF MINUS 4-7C THIS EVENING. PRECIPITABLE WATER VALUES OF
1.75-2.15 INCHES SE OF I-70 SUPPORTS HEAVY RAINS WITH ETA AGAIN WETTER
AND SHOWING 1.50-2.00 INCHES NEAR LWV. PROB30/40 CHANCE OF AN EVENING
SHOWER/THUNDERSTORM HEART OF CWA ALONG I-72 MAINLY BEFORE SUNSET THEN
CLEARING...CLEARING SKIES N CWA WHERE FRONT HAS ALREADY PASSED.
SECONDARY TROUGH OVER N WI/CENTRAL MN AND CENTRAL DAKOTAS TO ACCELERATE
SE AND KEEP ASSOCIATED BKN STRATOCUMULUS FIELD MOSTLY NE OF CENTRAL IL.

PROB30 CHANCE OF A MORNING SHOWER SE NEAR LWV SAT...OTHERWISE PARTLY
SUNNY SKIES AND DRY WITH SCT...TEMPO BKN CUMULUS DECK. AN ISOLATED
AFTERNOON SHOWER COULD APPEAR ESPECIALLY NEAR INDIANA BORDER WITH WEAK
SHORT WAVE SLIDING SE THROUGH AREA...BUT MOISTURE LACKING SO YANKING 30
POPS OUT. LAYERED RH FIEDS REMAIN FAIRLY DRY SAT NIGHT/SUNDAY SO MOSTLY
CLEAR-PARTLY CLOUDY SKIES AS 1028 MB HIGH PRESSURE OVER SOUTHERN
ALBERTA MOVES INTO THE CENTRAL PLAINS AND RIDGES ACROSS THE SOUTHERN
GREAT LAKES.

DRYER AIR ALREADY ADVECTING INTO N CWA WHERE DEWPOINTS FALLING THROUGH
THE 60S. LOW-MID 70S DEWPOINTS TODAY TO LOWER INTO THE 50S SAT RANGING
FROM A FEW UPPER 40S N CWA AND 60-65 CWA BY SAT AFTERNOON. SIMILAR
DEWPOINTS EXPECTED SUNDAY. BELOW NORMAL FWC/FAN TEMP GUIDANCE ONLY 0-3
DEGREES APART NEXT 48 HOURS AND FOLLOWED CLOSELY.

LONG TERM FORECAST CONTINUES TO SHOW STRONG UPPER LEVEL HIGH PRESSURE
BUILDING OVER THE GREAT BASIN AND EXPANDING E NEXT WORK WEEK WITH A
GRADUALL WARMUP TO ABOVE NORMAL TEMPS BY WED WITH INCREASING HUMIDITY.

PRELIMINARY TEMPS/POPS

SPI BB 064/079 055/081 055  07320
PIA BB 061/077 053/080 055  07220
DEC BB 065/078 056/080 054  07420
CMI BB 064/077 055/079 054  07420
MTO BB 066/080 057/081 057  07620
LWV BB 069/082 060/082 059  07730

.ILX...
IL...NONE.

HUETTL

In the hours before

Special weather statement, Jul 9, 11:05 AM CDT, 5 hours 13 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-100900-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT FRI JUL 9 1999

A FEW STRONG THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON AND EARLY TONIGHT.

A COLD FRONT ACROSS EASTERN IOWA THIS MORNING IS FORECAST TO TRACK
SLOWLY THROUGH CENTRAL ILLINOIS TODAY. THE AIR MASS AHEAD OF THE
FRONT SHOULD BECOME VERY UNSTABLE THIS AFTERNOON AND EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PARTS OF
CENTRAL ILLINOIS THIS MORNING WITH BETTER STORM ORGANIZATION
EXPECTED ALONG THE FRONTAL BOUNDARY THIS AFTERNOON AND EVENING.
PRESENT INDICATIONS SUGGEST THE PRIMARY THREAT WITH SOME OF THE
STRONGER STORMS THIS AFTERNOON WILL BE STRONG GUSTY WINDS...HEAVY
RAINFALL AND HAIL. THE MAIN THREAT AFTER DARK WILL BE HEAVY RAINFALL
MAINLY SOUTHEAST OF A SPRINGFIELD TO DANVILLE LINE.

EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR LATER FORECASTS
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

PLAHMER
Special weather statement, Jul 9, 12:25 PM CDT, 3 hours 53 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-100900-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL          ...UPDATED RISK...
1225 PM CDT FRI JUL 9 1999

A COLD FRONT IS FORECAST TO MOVE SLOWLY SOUTH THROUGH ILLINOIS
THIS AFTERNOON AND THIS EVENING. A VERY UNSTABLE AIR MASS AHEAD OF
THE FRONT WILL INTERACT WITH THE BOUNDARY TO PRODUCE SCATTERED
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS
MAY BE SEVERE AT LOCATIONS ALONG AND EAST OF A BLOOMINGTON TO
JACKSONVILLE LINE. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS...HEAVY RAINFALL AND HAIL.

THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY ACROSS SOUTHERN
ILLINOIS TONIGHT. THEREFORE...THE MAIN THREAT AFTER DARK WILL BE
HEAVY RAINFALL AT LOCATIONS ALONG AND SOUTH OF INTERSTATE 70.

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS MAY BE NECESSARY
LATER THIS AFTERNOON AND THIS EVENING AT LOCATIONS ALONG AND EAST OF
A BLOOMINGTON TO JACKSONVILLE LINE.

PLAHMER
Special weather statement, Jul 9, 12:25 PM CDT, 3 hours 53 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-100900-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL          ...UPDATED RISK...
1225 PM CDT FRI JUL 9 1999

A COLD FRONT IS FORECAST TO MOVE SLOWLY SOUTH THROUGH ILLINOIS
THIS AFTERNOON AND THIS EVENING. A VERY UNSTABLE AIR MASS AHEAD OF
THE FRONT WILL INTERACT WITH THE BOUNDARY TO PRODUCE SCATTERED
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS
MAY BE SEVERE AT LOCATIONS ALONG AND EAST OF A BLOOMINGTON TO
JACKSONVILLE LINE. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS...HEAVY RAINFALL AND HAIL.

THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY ACROSS SOUTHERN
ILLINOIS TONIGHT. THEREFORE...THE MAIN THREAT AFTER DARK WILL BE
HEAVY RAINFALL AT LOCATIONS ALONG AND SOUTH OF INTERSTATE 70.

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS MAY BE NECESSARY
LATER THIS AFTERNOON AND THIS EVENING AT LOCATIONS ALONG AND EAST OF
A BLOOMINGTON TO JACKSONVILLE LINE.

PLAHMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:24 PM CDTSevere Thunderstorm WarningILXEffingham, Shelby51 min
Jul 9, 5:18 PM CDTSevere Thunderstorm WarningILXCrawford42 min

Nearby

Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.